Mr. F. is a 62-year-old man with acute myelogenous leukemia diagnosed 15 months ago. He received two cycles of induction (high doses) chemotherapy, which resulted in disease remission. He received additional chemotherapy (reduced intensity) over the next 4 months, and underwent an allogeneic peripheral blood stem cell transplant (identical-matched donor; his sister). He was started on standard immunosuppressive drugs to prevent graft-versus-host disease (GVHD). Forty-three days after his transplant, Mr. F. was diagnosed with stage 1 acute GVHD (skin changes on arms and palms of hands). During a routine follow-up visit, Mr. F. complains of mucositis and xerostomia, photosensitivity, dry and irritated eyes, joint pain, a rash on his arms, and an 8-lb weight loss since his last visit 1 month ago.
What risk factors are associated with developing chronic GVHD?
What are possible signs and symptoms of chronic GVHD?
What is the priority of care for the patient experiencing chronic GVHD?
What are key nursing interventions for the patient with chronic GVHD?